Alert archive / Mississippi / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Jackson, MS

January 13, 2005Jones County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jan 13, 2005, 8:11 AM CST for Jones County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 13, 2005, 8:11 AM CST (14:11 UTC)
Expired
Jan 13, 2005, 10:15 AM CST
In force
2 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 107 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 2.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
689 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 131412
FFWJAN
MSC067-131615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
811 AM CST THU JAN 13 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JONES COUNTY IN SOUTHEAST MISSISSIPPI
  THIS INCLUDES THE CITIES OF...PINE BELT AIRPORT...LAUREL...
  ELLISVILLE

* UNTIL 1015 AM CST

* AT 811 AM CST...THE PUBLIC REPORTED FLASH FLOODING FROM A
  THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I-59 EXIT
  99...I-59 EXIT 97...I-59 EXIT 96...I-59 EXIT 95...I-59 EXIT 93 AND
  I-59 EXIT 90.

FLASH FLOODING HAS BEEN REPORTED ON SECONDARY ROADS WITH AS MUCH AS 
A FOOT OF WATER IN SOME AREAS. AN ADDITIONAL 1 TO 2 INCHES CAN BE 
EXPECTED OVER THE NEXT HOUR.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON.

LAT...LON 3145 8936 3145 8912 3176 8895 3175 8928

$$

CAB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jan 13, 6:25 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jan 13, 6:25 AM CST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE JACKSON MS
625 AM CST THU JAN 13 2005

UPDATED ZONES AS SQUALL LINE HAS MOVED JUST EAST OF INTERSTATE 55. HAVE
CLEARED MOST OF COUNTIES FOR TORNADO WATCH 8(EXPIRES AT 9 AM) AND PUT IN FAR
EASTERN COUNTIES FOR TORNADO WATCH 9 (EXPIRES AT 11 AM). WITH TEMPS QUICKLY
FALLING INTO THE 50S HAVE ADJUSTED WORDING IN ZONES. OTHERWISE REST OF
FORECAST ON TRACK.

.PREVIOUS DISCUSSION...AT 340 AM
...SEVERE WEATHER EVENT TAKEN PLACE ACROSS FORECAST AREA THIS
MORNING...

.SHORT TERM...
CURRENTLY...IR SAT IMAGERY DEPICTS A VIGOROUS...POSITIVELY TILTED
UPPER TROUGH CARVING IT/S WAY INTO THROUGH THE SOUTHERN PLAINS
...MOVING TOWARD THE MISSISSIPPI VALLEY REGION. IN RESPONSE...SFC
LOW PRESSURE IS DEVELOPING AND DEEPENING OVER THE MID TO UPPER
MISSISSIPPI VALLEY. IR SAT AND AREA RADARS SHOW THE INTENSE SQUALL
LINE MOVE THROUGH THE WESTERN END OF THE FORECAST AREA...EXTENDING
FROM NEAR GREENWOOD TO APPROACHING THE MISSISSIPPI RIVER WITH SOME
STRONG CELLS TRACKING NORTHEAST AHEAD OF THE LINE. THERE HAVE BEEN
SOME BOW SEGMENTS ASSOCIATED WITH THIS INTENSE LINE. TORNADO WATCH
IS IN EFFECT UNTIL 9 AM FOR THE WEST HALF OF THE REGION...EXPECT
WATCHES TO EXTEND ACROSS THE EAST HALF THROUGH THE REMAINDER OF THE
MORNING HOURS...BEFORE THE LINE EXITS TO THE REGION BY AFTERNOON.
THE ASSOCIATED STRONG COLD FRONT WAS NOTED FROM WESTERN ARKANSAS
INTO NORTHEAST TEXAS. BROAD SOUTHERLY FLOW ACROSS MUCH OF THE SOUTH
AHEAD OF THE LINE OF STORMS HAS TEMPS IN THE MIDDLE TO UPPER 60S
WITH DEWPOINTS IN THE 60S.

MAIN FORECAST CHALLENGE...WILL BE SQUALL LINE TIMING AND POTENTIAL
FOR PRE-LINE SUPERCELLS FOR THIS MORNING. FOR THIS AFTERNOON
WILL KEEP CHANCE OF THUNDERSTORMS...DECREASING FROM WEST TO EAST AS
THE COLD FRONT PASSES THROUGH TODAY. THE HIGHEST TEMPS FOR TODAY WILL
BE EARLY THIS MORNING AS TEMPS FALL THROUGH THE 60 TO 50S. FOR
TONIGHT WILL KEEP SOME POST FRONT LIGHT RAIN ENDING FROM THE WEST
SHORTLY AFTER MIDNIGHT. FOR FRIDAY HIGH PRESSURE CENTERED TO OUR
NORTH WILL PLACE THE LOWER MS RIVER VALLEY IN A COLD AND DRY AIR
ADVECTION REGIME. THIS WILL SET TEMPS BACK TO SEASONAL AVERAGES.

.LONG TERM...
NOT MUCH TO BELABOR IN THE EXTENDED TODAY. FAVORED THE COMBO OF
GFS/ECMWF FOR THE PARTICULARS.

QUIET...CONDITIONS TYPICAL FOR JANUARY ARE ON TAP FOR THE WEEKEND
AND FIRST PART OF NEXT WEEK. A LONG WAVE TROUGH WILL POSITIONED OVER
THE EASTERN CONUS THIS WEEKEND FLATTENING TO A MORE ZONAL
ORIENTATION BY EARLY NEXT WEEK. WITH HIGH PRESSURE CENTERS REMAINING
TO OUR NORTH OVER THE OHIO RIVER VALLEY...HIGH TEMPS WILL BE NEAR
SEASONAL AVERAGES. LOW TEMPS WILL VARY DEPENDENT UPON THE AMOUNT OF
DRYING/CLEARING EXPECTED. DEWPOINTS WILL CERTAINLY BE CUT IN THE
WAKE OF THURSDAY/S FRONTAL PASSAGE...HOWEVER THE SUBTROPICAL JET
WILL REMAIN WEST SOUTHWEST AND CUT ACROSS THE REGION. THIS WOULD
LEAVE OUR AREA PRONE TO BOUTS WITH OCCASIONAL CIRRUS. GIVEN THE
AFOREMENTIONED SYNOPTIC SET UP...FAVORED LOW TEMPS IN THE LOWER 30S
MOST AREAS. LITTLE IF ANY RAINFALL IS EXPECTED THROUGH NEXT
WEDNESDAY.

&&

.AVIATION...
WILL SEE ISOLATED SITES FALL TO IFR IN HEAVIER RAINFALL WITH
STRONGEST STORMS BUT CEILINGS GENERALLY IN MVFR RANGE ALONG SQUALL
LINE THAT WILL SHIFT EWD ACROSS THE FORECAST AREA THIS MORNING. WILL
SEE VFR CONDITIONS TO REAR OF SQUALL LINE BEFORE LOW CLOUDS FILL
BACK IN COLD AIR ADVECTION BEHIND THE COLD FRONT. GENERALLY MVFR
STRATOCU IN PLACE LATER IN THE AFTERNOON...ERODING FROM THE WEST
TONIGHT. PRESSURE GRADIENT REMAINS RELATIVELY TIGHT SO WILL MAINTAIN
GUSTY NLY WIND BEHIND THE BOUNDARY TONIGHT THROUGH EARLY FRIDAY
MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  37  52  30/  100   20   0   0
MERIDIAN      70  36  54  30/  100   40   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
.MS...NONE.
.LA...NONE.
.AR...NONE.

&&

17
Hazardous weather outlook, Jan 13, 6:04 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
0604 AM CST THU JAN 13 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
141204-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
0604 AM CST THU JAN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL OCCUR OVER SECTIONS OF CENTRAL
AND EAST MISSISSIPPI THIS MORNING. THE PRIMARY SEVERE WEATHER
RISK WILL BE DAMAGING WIND. ISOLATED TORNADOES MAY ALSO OCCUR.

A LINE OF THUNDERSTORMS POSITIONED ACROSS CENTRAL MISSISSIPPI
EARLY THIS MORNING WILL MOVE ACROSS EAST MISSISSIPPI BY MID
MORNING. THESE STORMS HAVE DEVELOPED AHEAD OF A STRONG COLD FRONT
THAT WILL SHIFT INTO THE AREA THIS AFTERNOON.  ISOLATED STORMS IN
THE LINE WILL BECOME SEVERE...PRODUCING DAMAGING WIND FROM 60 TO
70 MPH. THEY WILL ALSO HAVE THE POTENTIAL TO PRODUCE WEAK
TORNADOES.

THE RISK OF SEVERE STORMS WILL DIMINISH FROM THE WEST AS THE LINE
ADVANCES THIS MORNING. THE POTENTIAL FOR SEVERE WEATHER WILL END
AT MOST LOCATIONS BY NOON.

STAY TUNED FOR UPDATED INFORMATION ON THIS POSSIBLE SEVERE
WEATHER EVENT FROM YOUR NATIONAL WEATHER SERVICE IN JACKSON.

...FLOODING...
GIVEN THE NEAR SATURATED STATE OF THE SOILS...PONDING ON AREA
ROADS AND IN LOW LYING AREAS IS POSSIBLE WITH ANY  THUNDERSTORMS
THAT DEVELOP. MINOR STREET FLOODING WILL BE POSSIBLE IN POOR
DRAINAGE AREAS AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE NEEDED
IN SUPPORT OF HAZARDOUS WEATHER OPERATIONS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jan 13, 7:18 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
718 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 AM     TSTM WND DMG     STARKVILLE              33.46N 88.82W
01/13/2005                   OKTIBBEHA          MS   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED THAT A TRAILOR HAD ITS
            FRONT PORCH BLOWN OFF ALONG WITH ITS SIDING BLOWN OFF ON
            BLACKJACK ROAD.

&&

CAMPBELL
Local storm report, Jan 13, 7:23 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
723 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     TSTM WND DMG     STARKVILLE              33.46N 88.82W
01/13/2005                   OKTIBBEHA          MS   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED THAT PART OF THE ROOF WAS
            BLOWN OFF OF THE STARKVILLE AIRPORT ALONG WITH NUMEROUS
            TREES DOWN ACROSS THE COUNTY.

&&

CAMPBELL
Special weather statement, Jan 13, 7:29 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
0729 AM CST THU JAN 13 2005

MSZ029-030-032-033-038-044-045-050-055-056-063-064-131429-
CHOCTAW MS-CLAY MS-JEFFERSON DAVIS MS-LAWRENCE MS-LEAKE MS-NESHOBA
MS-OKTIBBEHA MS-SCOTT MS-SIMPSON MS-SMITH MS-WEBSTER MS-WINSTON MS-

TORNADO WATCH NUMBER 9 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN MISSISSIPPI...
CHOCTAW...      CLAY...         JEFFERSON DAVIS...LAWRENCE...
LEAKE...        NESHOBA...      OKTIBBEHA...    SCOTT...
SIMPSON...      SMITH...        WEBSTER...      WINSTON...

CRAVEN
Special weather statement, Jan 13, 7:29 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
0729 AM CST THU JAN 13 2005 ... CORRECTED WATCH NUMBER

MSZ029-030-032-033-038-044-045-050-055-056-063-064-131429-
CHOCTAW MS-CLAY MS-JEFFERSON DAVIS MS-LAWRENCE MS-LEAKE MS-NESHOBA
MS-OKTIBBEHA MS-SCOTT MS-SIMPSON MS-SMITH MS-WEBSTER MS-WINSTON MS-

TORNADO WATCH NUMBER 8 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES:

IN MISSISSIPPI...
CHOCTAW...      CLAY...         JEFFERSON DAVIS...LAWRENCE...
LEAKE...        NESHOBA...      OKTIBBEHA...    SCOTT...
SIMPSON...      SMITH...        WEBSTER...      WINSTON...

CRAVEN
Local storm report, Jan 13, 7:40 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
740 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 AM     TSTM WND DMG     BRANDON                 32.28N 90.00W
01/13/2005                   RANKIN             MS   EMERGENCY MNGR

            BRANDON EOC REPORTS 3 POWER POLES SNAPPED OFF ALONG US 80
            NEAR CROSSGATES.

&&

CAMPBELL
Local storm report, Jan 13, 7:42 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
742 AM CST THU JAN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     TSTM WND DMG     5 N LAUREL              31.77N 89.14W
01/13/2005                   JONES              MS   EMERGENCY MNGR

            JONES EOC REPORTS ROOF BLOWN OFF OF OUTBUILDING.

&&

CAMPBELL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 2:55 AM CSTSevere Thunderstorm WarningJANBolivar35 min
Jan 13, 3:41 AM CSTSevere Thunderstorm WarningJANIssaquena49 min
Jan 13, 4:02 AM CSTSevere Thunderstorm WarningJANSunflower28 min
Jan 13, 4:05 AM CSTSevere Thunderstorm WarningJANWarren10 min
Jan 13, 4:27 AM CSTSevere Thunderstorm WarningJANYazoo73 min
Jan 13, 4:49 AM CSTSevere Thunderstorm WarningJANHinds56 min
Jan 13, 5:07 AM CSTSevere Thunderstorm WarningJANMadison53 min
Jan 13, 5:40 AM CSTSevere Thunderstorm WarningJANRankin65 min
Jan 13, 5:52 AM CSTTornado WarningJANChoctaw, Montgomery38 min
Jan 13, 5:59 AM CSTTornado WarningJANWebster61 min
Jan 13, 6:00 AM CSTSevere Thunderstorm WarningJANAttala30 min
Jan 13, 6:06 AM CSTSevere Thunderstorm WarningJANLeake39 min
Jan 13, 6:08 AM CSTSevere Thunderstorm WarningJANScott52 min
Jan 13, 6:22 AM CSTSevere Thunderstorm WarningJANWinston38 min
Jan 13, 6:24 AM CSTTornado WarningJANSimpson, Smith66 min
Jan 13, 6:25 AM CSTSevere Thunderstorm WarningJANClay50 min
Jan 13, 6:30 AM CSTSevere Thunderstorm WarningJANNeshoba45 min
Jan 13, 6:31 AM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis29 min
Jan 13, 6:38 AM CSTSevere Thunderstorm WarningJANOktibbeha52 min
Jan 13, 7:02 AM CSTSevere Thunderstorm WarningJANLowndes, Noxubee58 min
Jan 13, 7:06 AM CSTSevere Thunderstorm WarningJANJasper39 min
Jan 13, 7:08 AM CSTSevere Thunderstorm WarningJANKemper52 min
Jan 13, 7:16 AM CSTSevere Thunderstorm WarningJANJefferson Davis, Marion59 min
Jan 13, 7:25 AM CSTSevere Thunderstorm WarningJANClarke65 min
Jan 13, 7:30 AM CSTSevere Thunderstorm WarningJANLauderdale, Newton60 min
Jan 13, 7:37 AM CSTSevere Thunderstorm WarningJANLamar53 min
Jan 13, 7:42 AM CSTSevere Thunderstorm WarningJANJones48 min
Jan 13, 7:42 AM CSTTornado WarningJANNoxubee18 min
Jan 13, 7:46 AM CSTSevere Thunderstorm WarningJANForrest59 min
Jan 13, 8:22 AM CSTSevere Thunderstorm WarningJANForrest53 min

Nearby

Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.